Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 116, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 2, 2002, 9:00 PM CDT for Blaine County, Custer County, Nebraska. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2002, 9:00 PM CDT (02:00 UTC)
- Expired
- Jul 2, 2002, 10:00 PM CDT
- In force
- 60 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
Counties Blaine County, NE, Custer County, NE
The radar
The North Platte radar (KLNX), 51 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 9:00 PM CDT | Hail 1 | Dunning, NE | |
| Jul 2, 9:20 PM CDT | Hail 0.88 | Anselmo, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2655 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 2010 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
357 WUUS53 KLBF 030200 SVRLBF NEC009-041-030300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 900 PM CDT TUE JUL 2 2002 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BLAINE COUNTY IN NORTH CENTRAL NEBRASKA... NORTHWESTERN CUSTER COUNTY IN CENTRAL NEBRASKA... * UNTIL 1000 PM CDT... * AT 857 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 9 MILES WEST OF DUNNING TO 9 MILES NORTHEAST OF BREWSTER...MOVING SOUTHWEST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE... OVER BREWSTER AROUND 920 PM CDT... OVER DUNNING AROUND 925 PM CDT... 11 MILES NORTHWEST OF ANSELMO AROUND 1000 PM CDT... IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4185 10024 4203 9970 4158 9968 4151 10024
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 1:52 PM CDT, 7 hours 8 minutes earlier.
Area forecast discussion, Jul 2, 1:52 PM CDT, 7 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 152 PM CDT TUE JUL 2 2002 ...STRENGHENING UPPER RIDGE SHOULD REINFORCE HOT AND DRY WX INTO THIS WEEKEND... U/A ANALYSIS SHOWS BROAD FLAT RIDGE ACROSS THE CONUS. UPPER LOWS ARE PLACED OFF THE COAST OF SRN B.C COAST...SW OF SRN CALIF. TUT LOW LOCATED OVER SOUTH TX AND A WEAK SECONDARY CIRCULATION OVER ERN KS. WV IMAGERY DOES NOT REVEAL THE PRESENCE OF ANY DISTURBANCES UPSTREAM ATTM. WHILE UPPER RIDGE AND HEIGHTS ALOFT ARE RELATIVELY WARM OVER THE REGION WITH PRESENCE OF CAPPING INVERSIONS AT AROUND H7 AND H5...PRECIPITABLE WATER VALUES ARE A RESPECTABLE 1.6 INCH BY THIS EVENING EAST OF BOUNDARY OVER NERN CWFA. ALTHOUGH BOUNDARY WILL BE INVOF OGA TO BASSETT THIS EVENING...LIMITING FACTORS CONTINUE TO BE PRESENCE OF CAPPING INVERSIONS AT H7 AND H5...A STRONG ENOUGH MID LEVEL DISTURBANCE TO BREAK THE INVERSIONS AND VERY DRY ATMOSPHERE ABOVE H7. WILL KEEP SLIGHT CHC THIS EVENING EAST OF ANW AND NORTH OF BUB IN AREA OF BETTER MOISTURE AND 0-6 KM WIND SHEAR. FRONTAL BOUNDARY STALLS OUT LATE TONIGHT AND WILL BECOME MORE EAST-WEST ORIENTED ON WEDNESDAY. LOW LEVEL WINDS TO VEER AROUND TO EASTERLY (SOUTHEAST IN THE WEST). THIS WILL ACT TO SLOW AFTN HEATING WITH HIGH IN THE UPPER 80S NORTHEAST TO LOWER 90S. BOTH THE ETA AND AVN GENERATE QPFS ALONG THE BOUNDARY FROM NERN NEBR INTO SN MINN TONIGHT INTO WEDNESDAY. FAVOR THE ETA WHICH KEEPS QPFS OUT OF MUCH OF ERN NEBR WEDNESDAY AND WILL GO DRY. ATTN TURNS TO OUR WEST WED AFTN. ERLY LOW LEVELS WINDS WILL ACT TO INCREASE PW VALUES TO AROUND AN INCH AS FAR WEST AS EXTREME ERN WY AND NERN CO. APPROACH OF H7 WAVE WILL INITIATE CONVECTION OVER PREVIOUSLY MENTIONED AREA. LIMITING FACTORS WILL BE WEAK 0-6KM SHEAR WITH STORM MOTION SOUTHEAST AND NOT LIKELY TO DRIFT TOO FAR EAST INTO CWFA. WILL PLACE SLIGHT CHC FOR FAR WRN TIER OF COUNTIES. OVERNIGHT...BOUNDARY WILL LIFT NORTH AS A WARM FRONT WITH A RETURN OF SOUTH WINDS. OVERNIGHT LOWS WILL BE WARMER IN THE NW WITH UPPER 60S TO AROUND 70 ALL AREAS. INDEPENDENCE DAY..HEAVILY FAVOR THE ETA FOR A DRY DAY. AVN HANGS THE WARM FRONT ACROSS CNTRL NEBR WITH SCATTERED CONVECTION THROUGH THE DAY OVER CNTRL AND ERN NEBR AND MOSTLY CLOUDY SKIES . EXPECT THE WARM FRONT TO BE INTO NORTH DAKOTA AS FCST BY THE ETA WITH ONLY BOUNDARY LIKELY TO BE TO OUR NW FROM NEAR CYS TO NORTHEAST OF RAPID CITY. SHOULD ALSO BE MOSTLY SUNNY OVER THE CWFA. THUR NIGHT AND FRIDAY...AVN MOVES UPPER LOW CURRENTLY SW OF THE COAST OF SRN CALIF INTO THE CNTRL PLAINS BY FRIDAY. AS THIS FEATURE MOVES INTO UPPER RIDGE...WOULD EXPECT IT TO BE A NON FACTOR WITH ONLY SOME INCREASE IN CLOUDS CONTINUING INTO THE WEEKEND. NO MAJOR CHANGES TO LATER PERIODS IN FORECAST. WITH MEDIUM RANGE MODELS FORECASTING A 600 HIGH TO DEVELOP AT 500 MB OVER CENTRAL U.S. BY THIS WEEKEND...WILL CONTINUE A DRY EXTENDED WITH HIGHS ACCORDINGLY IN THE MID 90S TO NEAR 100. .LBF...NONE. KAR
In the hours before
Local storm report, Jul 2, 7:11 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
711 PM CDT TUE JUL 2 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM 4 N BASSETT NE 1.00 IN HAIL
07/02/02 ROCKLocal storm report, Jul 2, 8:17 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
817 PM CDT TUE JUL 2 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0735 PM 1 S LONG PINE NE TORNADO
07/02/02 BROWN
TRMLocal storm report, Jul 2, 8:25 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
825 PM CDT TUE JUL 2 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0735 PM 8 S BASSETT NE WIND DAMAGE
07/02/02 ROCK IRRIGATION SYSTEM HEAVILY
DAMAGED.
TRMLocal storm report, Jul 2, 8:30 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
830 PM CDT TUE JUL 2 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0825 PM 14 SSW LONG PINE NE TORNADO
07/02/02 BROWN
TRMLocal storm report, Jul 2, 8:52 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
852 PM CDT TUE JUL 2 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0831 PM 14 S AINSWORTH NE TORNADO
07/02/02 BROWN UPSET IRRIGATION SYSTEM
TRMThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 7:17 PM CDT | Tornado Warning | LBF | Brown, Rock | 28 min |
| Jul 2, 7:46 PM CDT | Severe Thunderstorm Warning | LBF | Rock | 44 min |
| Jul 2, 8:07 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Brown | 53 min |
| Jul 2, 9:44 PM CDT | Severe Thunderstorm Warning | LBF | Logan | 61 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.